I would certainly not say provigil or it's longer lasting version nuvigil are without side effects. When I went looking up my own side effects I found there are articles and lists people have written on surviving the side effects of provigil, which mostly start with tons and tons of water to the point of gallons for some and electrolytes to replace what you are losing with all that water. Histamine increase being another common problem. Many say they can't take it consistently. Those needing it to function such as for narcolepsy have posted to many forums asking for help that quite often turns out to be dehydration headaches and muscle pain. Although my psychiatrist says he hasn't heard of these dehydration problems but how many probably stopped it for headaches or something that they didn't know why and it was actually the start of chronic dehydration.... If in doubt of some symptom I suggest trying an increase in water first.
For me it was great for a few weeks and the best I've felt in my life but I steadily started to have a worse and worse crash when it wore off. Nuvigil did not really improve things but just gave me less control over the duration with less of the benefits so every time I tried it I went back to cutting the provigil into multiple time a day portions of about 50mg instead. I felt great and after initially having it be a bit strong started to be more relaxed and have less need to multitask on it so I could concentrate on one thing. The crash wasn't just mental though. I'd start to feel physically just overall horrible with steadily more frequent headaches. I didn't want to move anymore and like my whole body was depleted even when I did nothing all day. I had to get a prescription antihistamine to go with my over the counter antihistamine. It can completely cover up sleep deprivation but that only increases the negative physical effects from not sleeping and I did not sleep better when it wore off so it did not improve my sleep schedule at all. It kept me awake all day and I continued to have insomnia at night. I dehydrated several times and flushed I think potassium out of my system trying to stay hydrated a few other times.
Even with sleep by giving up on forcing a schedule with it and just using it for it's mental and motivation improvements, potassium supplement in the morning, magnesium and dopamine at night, balancing sports drinks and water during the day.... it steadily got worse over months. I'd still crash hard usually within about 3 days in a row of taking it. Wellbutrin actually helped reduce the daily drop off but it has it's own side effects and I can't increase it any. I was using provigil to get through some stressful events I had to be active and concentrate for during and a couple days of prep ahead of time every other week but then I'd feel like complete crap, not want to move, barely make it to the bathroom for the rest of the evening/night, get depressed at times, and sometimes quit communicating with my husband altogether. I'd have horrible stomach cramps and once I think it forced stomach acid into my vocal cords. The reaction your body has to the risk of damage that causes is quite distressing but turns out not in need of treatment. You just don't know that at the time when all of a sudden your whole throat closes off to protect structures and prevent flow into your airway for a short period of time. I couldn't eat because my stomach wouldn't digest and cramped, which was partially solved by once again more water for some reason. Antacids whether long term or short didn't help because the stomach acid was not staying in my stomach due to cramping and not emptying. It would take hours to empty food out sometimes depending how much liquid I diluted it with.
Some of the effects started lasting 24-48hrs after stopping it, no amount of antihistamine helps both the respiratory and contact allergies, and I could find no solution to counter it. Eventually it's reached the point I took not even 1/4th of a 200mg and had horrible mental and physical discomfort. Although my digestive tract doesn't react to it anymore but my muscles still do and I feel so tired afterward no matter how much sleep I get. I've given up on both provigil and nuvigil completely. It feels awesome while working but the side effects it's covering up and magnifying all previous symptoms when it wears off, which you have to face eventually, is not worth it. Especially since all it does is reduce the time my body could attempt to make up for lost sleep when it won't sleep simply because I'm forced awake at certain times. Not even using it on a very restricted emergency basis is worth it anymore. While it was mostly just an annoying thing I've also had no more contact allergies or weird skin outbreaks since quitting it completely. It will be life or death I get something done before I resort to anything related to modafinil again.
My greatest point is my persistence.